Wisconsin, 2009Winter Storm in Wisconsin, December 23 to 25, 2009
December 23 to 25, 2009 · NWS ARX · 4 events in 4 counties and zones
A winter storm impacted portions of southwest and central Wisconsin starting on December 23rd, continuing through the Christmas holiday. Unlike the December 8 through 9 storm, this system was able to bring a surge of warmer air into the area, which produced a variety of precipitation types, including rain, freezing rain, snow and sleet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm impacted portions of southwest and central Wisconsin starting on December 23rd, continuing through the Christmas holiday. Unlike the December 8 through 9 storm, this system was able to bring a surge of warmer air into the area, which produced a variety of precipitation types, including rain, freezing rain, snow and sleet. From December 23 through December 26, rainfall amounts totaled 1 to 2 inches. During the same time period, snowfall accumulations were mainly 2 to 5 inches, although 6.0 inches was reported at Medford (Taylor County) and 6.7 inches at Hillsboro (Vernon County). Highest ice accumulations were around a quarter of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 10:39 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 23, 10:39 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 AM CST WED DEC 23 2009
.UPDATE...RADAR ECHOES AT MID MORNING MOVING NORTHWARD ACROSS
NORTHEAST IOWA AND INTO ADJACENT PARTS OF SOUTHEAST MN AND
SOUTHWEST WI. GROUND TRUTH REPORTS FROM LOCAL LAW ENFORCEMENTS IN
NORTHEAST IOWA INDICATED VARIOUS PRECIPITATION TYPES WERE SNOW...SLEET
AND FREEZING RAIN. FURTHER SOUTH...RADAR AND SURFACE OBSERVATIONS
INDICATED NEXT LARGE SURGE OF PRECIPITATION MOVING NORTHWARD.
LATEST RUC AND NAM/WRF BOTH INDICATED PRECIPITATION WILL CONTINUE
SPREADING NORTHWARD THIS AFTERNOON...WITH BULK OF IT THROUGH
24.00Z THIS EVENING...FALLING ACROSS NORTHEAST IOWA AND ADJACENT
PARTS OF SOUTHEAST MN AND SOUTHWEST WI. THIS IS EXPECTED TO OCCUR
AS A MIXTURE OR SNOW...FREEZING RAIN AND SLEET.
CURRENT HEADLINES APPEAR TO BE ON TARGET...SO NO CHANGES PLANNED
AT THIS TIME. ZONE UPDATE SHOULD BE ISSUED AROUND 17Z...MAINLY TO
INCORPORATE PRECIPITATION TRENDS.
THOMPSON
&&
.PREV DISCUSSION... /ISSUED 358 AM CST WED DEC 23 2009/
SHORT TERM...TODAY THROUGH CHRISTMAS DAY
THE MAJOR WINTER STORM CONTINUES TO BE THE MAIN CONCERN FOR THIS
TIME PERIOD.
AT 3 AM...BOTH THE DOPPLER RADARS AND SURFACE OBSERVATIONS WERE
INDICATING THAT BAND OF FREEZING DRIZZLE CONTINUES TO MOVE
NORTHWARD INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
OCCASIONALLY THIS DRIZZLE WILL MAKE IT UP INTO THE INTERSTATE 90
CORRIDOR...BUT THIS PRECIPITATION HAS BEEN FAIRLY SPOTTY DUE TO
THE DRY EASTERLY FLOW.
THE 23.00Z MODELS CONTINUE TO SHOW THAT LIGHT PRECIPITATION WILL
CONTINUE TO MOVE NORTHWARD INTO THE AREAS ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR THROUGH AT LEAST 3 PM TODAY. WITH THE BEST
MOISTURE TRANSPORT AND FRONTOGENESIS LOCATED ACROSS NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...THE PRECIPITATION CHANCES WERE THE
HIGHEST IN THESE AREAS AND RAPIDLY DECLINED TO THE NORTH. WITH THE
LIGHT ICE ACCUMULATIONS LIKELY TO CONTINUE ACROSS NORTHEAST IOWA
AND SOUTHWEST WISCONSIN THROUGH EARLY AFTERNOON...THE END TIME OF
THE FREEZING RAIN ADVISORY WAS EXTENDED FROM NOON TO 3 PM.
FROM LATE AFTERNOON THROUGH EARLY OVERNIGHT HOURS OF THURSDAY...A
SHORT WAVE TROUGH WILL BE MOVING NORTH THROUGH THE FORECAST AREA.
THIS WILL LIKELY ENHANCE THE LIFT ACROSS THE REGION AND ALSO
INTRODUCED THE ICE CRYSTAL NEEDED TO SEED THE SATURATED LOW LEVEL
MOISTURE. AS A RESULT...WE SHOULD SEE A RAPID CHANGE OVER FROM
FREEZING RAIN OR FREEZING DRIZZLE TO SNOW. AS THIS WAVE MOVES
AWAY...IT LOOKS LIKE MUCH OF THE FORECAST AREA MAY SHIFT BACK TO
FREEZING DRIZZLE AND FREEZING RAIN. THIS WILL BE ESPECIALLY THE
CASE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
ANOTHER SHORT WAVE TROUGH WILL MOVE NORTHWARD ACROSS AREA ON
THURSDAY. THIS SYSTEM WILL LIKELY BRING THE ICE CRYSTALS NEEDED
FOR THE SEEDER FEEDER MECHANISM TO GENERATE ANOTHER ROUND OF
ACCUMULATING SNOW ACROSS THE REGION.
ON THURSDAY NIGHT...STRONG CYCLOGENESIS WILL LIKELY OCCUR ACROSS
IOWA. IN ADDITION...THE SURFACE LOW WILL MOVE WEST. THIS INITIALLY
LOOKS STRANGE...BUT THIS IS DUE TO ANOTHER NORTHERN STREAM SYSTEM
MERGING WITH THE SOUTHERN STREAM SYSTEM. THIS ULTIMATELY RESULTS
IN THE DEVELOPMENT OF A CLOSED 500 MB LOW. THE MODELS CONTINUE TO
SHOW THAT THE SOUTHERN SYSTEM WILL BRING ABUNDANT GULF OF MEXICO
MOISTURE NORTHWARD INTO THE REGION. PRECIPITABLE WATER VALUES ARE
OVER 200 PERCENT OF NORMAL. THERE SHOULD BE ENOUGH ICE CRYSTALS
AROUND FOR MUCH OF THE PRECIPITATION TO BE IN THE FORM OF SNOW.
HOWEVER THERE CONTINUES TO BE SOME HINTS THAT THE TEMPERATURES MAY
WARM ENOUGH ALOFT THAT THE PRECIPITATION ACROSS SOUTHWEST AND
CENTRAL WISCONSIN MAY TRANSITION OVER TO RAIN AND THIS MAY LINGER
INTO FRIDAY.
ON FRIDAY MORNING...IT APPEARS THAT MUCH OF THE AREA MAY LOSE THE
ICE CRYSTALS REQUIRED FOR SNOW. THIS IS DUE TO A TONGUE OF DRIER
AIR WRAPPING INTO THE SYSTEM. THIS MAY RESULT IN THE PRECIPITATION
TRANSITIONING OVER TO FREEZING DRIZZLE OR FREEZING RAIN. HOWEVER
THIS LOOKS TO BE SHORT LIVED...BECAUSE STRONG COLD AIR ADVECTION
FROM THE SOUTHWEST WILL BRING A RETURN TO THE ICE CRYSTALS ON
FRIDAY AFTERNOON AND THE PRECIPITATION SHOULD ONCE AGAIN
TRANSITION BACK TO SNOW.
WITH THE PRECIPITATION TRANSITIONING BACK AND FORTH FROM SNOW TO
FREEZING RAIN...THE TOTAL SNOW AND ICE ACCUMULATIONS ARE STILL
VERY TRICKY. HOWEVER IT DOES LOOK POSSIBLE THAT AREAS NORTHWEST OF
A LINE FROM CHARLES CITY IOWA TO ARCADIA WISCONSIN MAY SEE
ANYWHERE FROM 12 TO 18 INCHES OF SNOW. THESE TOTALS THEN DECREASE
TO 5 TO 8 INCHES ACROSS CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN.
ICE ACCUMULATIONS OF A TENTH TO TWO TENTHS OF AN INCH LOOK
POSSIBLE ALONG AND SOUTH OF INTERSTATE 90.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MUCH OF THE TIME THIS MORNING HAS BEEN SPENT ON THE IMPENDING
WINTER STORM...SO THESE TIME PERIODS WERE JUST GIVEN A CURSORY
GLANCE.
THE 23.00Z MODELS...LIKE THEIR PREDECESSORS...CONTINUE TO SHOW
THAT THE UPPER LEVEL LOW WILL STILL BE LINGERING ACROSS THE
FORECAST AREA THIS WEEKEND. DUE TO THIS...THE SNOW CHANCES WERE
INCREASED SOME ON BOTH FRIDAY NIGHT AND SATURDAY. IN ADDITION...
THE SNOW CHANCES LOOK LIKE THEY MAY NEED TO BE RAISED ON SATURDAY
NIGHT AND ADDED TO SUNDAY.
IN ADDITION WITH ABUNDANT CLOUDS LINGERING ACROSS THE REGION AND A
DELAY IN THE ARCTIC AIR INTRUSION...THE TEMPERATURES LOOK LIKE
THEY MAY BE A BIT TOO COOL. WITH STILL UNCERTAINTY IN THESE
PERIODS...AN IMPENDING WINTER STORMS...AND ALREADY WELL
COLLABORATED GRIDS...NO CHANGES WERE MADE TO THESE GRIDS.
&&
AVIATION...TODAY AND TONIGHT
WEATHER CONCERNS CONTINUE TO FOCUS ON THE FREEZING DRIZZLE CHANCES
ALONG WITH LOWERING CIGS/VIS THIS AFTERNOON AHEAD OF A POTENT STORM
SYSTEM THAT IS EXPECTED TO BRING A MIX OF SNOW AND FREEZING RAIN
TONIGHT.
LITTLE IN THE WAY OF CURRENT ACTIVITY OF FZDZ DESPITE THE FORECAST
SOUNDINGS LOOKING FAVORABLE FOR ITS DEVELOPMENT WITH MOIST LOW LEVEL
RELATIVE HUMIDITY AND DRY UPPER LEVELS OF THE ATMOSPHERE THANKS TO
AN UPPER LEVEL RIDGE. MAIN MISSING ELEMENT AT THIS POINT IS SOME
STRONGER LOW LEVEL FORCING IN THIS MOIST LAYER. SOME RETURNS HAVE
BEEN NOTED ON RADAR FURTHER SOUTH NEAR DVN...BUT EXPECT THESE AREAS
OF FZRA/DZ TO HAVE A TOUGH TIME MAKING IT TO LSE WITH RST HAVING A
BETTER SHOT. FOR THE TIME BEING...WILL LEAVE THE TAF DRY THROUGH
THE REST OF THE MORNING.
CIGS/VIS HAVE BEEN BULLISH WITH THE MAIN CORE OF IFR CIGS EXTENDING
FROM EASTERN IOWA NORTHWEST INTO SOUTHWEST MINNESOTA WITH A BATCH OF
MVFR CIGS EXTENDING EAST OF THIS AREA. EXPECTING THAT THERE WONT BE
MUCH CHANGE IN THIS GRADIENT UNTIL THIS AFTERNOON AS THE POTENT
STORM SYSTEM BEGINS TO STRENGTHEN ACROSS THE SOUTHERN PLAINS. THIS
WILL LEAD TO AN INTENSIFYING OF SOUTHERLY LOW LEVEL WINDS THAT WILL
AID IN TRANSPORTING GULF MOISTURE UP INTO THE REGION. CIGS WILL
LIKELY DROP TO IFR OR WORSE RATHER QUICKLY AS THIS OCCURS.
IN TERMS OF PRECIPITATION...LOOKS AS THOUGH AFTER THE CHANCES FOR
FZDZ PERIOD END THIS AFTERNOON...WILL HAVE A PERIOD OF SNOW THIS
EVENING WITH A TRANSITION TO FREEZING RAIN. WILL HAVE TO KEEP A TAB
ON THE LOW LEVEL TEMPERATURE PROFILE OVERNIGHT AND WHETHER ANY SLEET
MAY MIX IN...BUT AT THIS POINT THEY DO NOT LOOK WARM ENOUGH TO CAUSE
ANY IP.
WINDS WILL ALSO BE STRENGTHENING OUT OF THE EAST THIS AFTERNOON WITH
SOME SUSTAINED WINDS AROUND 20KT AND HIGHER GUSTS UP TO 30KT
POSSIBLE.
EXPECT MVFR CONDITIONS TO DROP TO IFR THIS AFTERNOON WITH LIFR/VLIFR
NOT OUT OF THE QUESTION AS THE PRECIPITATION STARTS TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ054-
WIZ055-WIZ061.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST FRIDAY
FOR WIZ054-WIZ055-WIZ061.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR WIZ041-WIZ042-WIZ043-WIZ044-WIZ053.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
FOR MNZ079.
IA...FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST FRIDAY
FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...DB
AVIATION..........THOMPSONHazardous weather outlook, Dec 23, 5:51 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
551 AM CST WED DEC 23 2009
IAZ008>011-018-019-029-030-WIZ054-055-061-241200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
551 AM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN
AND NORTHEAST IOWA
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 3 PM TODAY...AND THEN A
WINTER STORM WARNING WILL BE IN EFFECT. OCCASIONAL FREEZING
DRIZZLE WILL BE FOUND ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA
THROUGH EARLY AFTERNOON...AND THEN THE PRECIPITATION WILL CHANGE
OVER TO A MIXTURE OF FREEZING RAIN AND SNOW. TOTAL SNOW
ACCUMULATIONS TONIGHT WILL LIKELY RANGE BETWEEN 2 AND 5 INCHES AND
ICE ACCUMULATIONS WILL RANGE BETWEEN ONE AND TWO TENTHS OF AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM 3 TO 6 INCHES ACROSS SOUTHWEST WISCONSIN...AND 5 TO
12 INCHES ACROSS NORTHEAST IOWA. ADDITIONAL ICE ACCUMULATIONS WILL BE
UP TO A TENTH OF AN INCH.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED...
AS THE LARGE WINTER STORM MOVES THROUGH THE REGION FROM TODAY THROUGH
CHRISTMAS DAY.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL AND WEBINAR HAS BEEN SCHEDULED FOR 1 PM CST
THIS AFTERNOON.
MNZ086>088-094>096-WIZ041>044-053-241200-
ADAMS-DODGE-FILLMORE-HOUSTON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-
VERNON-WINONA-
551 AM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
CENTRAL WISCONSIN...AND SOUTHEAST MINNESOTA
.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING DRIZZLE ALONG AND SOUTH OF INTERSTATE 90 MAY CAUSE
SOME SLICK SPOTS TODAY.
A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT. A MIXTURE OF
FREEZING RAIN AND SNOW WILL FALL ACROSS THE AREA. TOTAL SNOW
ACCUMULATIONS TONIGHT WILL LIKELY RANGE BETWEEN 2 AND 5 INCHES AND
ICE ACCUMULATIONS WILL BE UP TO A TENTH OF AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM 4 TO 8 INCHES ACROSS WEST CENTRAL AND CENTRAL
WISCONSIN...AND 8 TO 12 INCHES ACROSS SOUTHEAST MINNESOTA. ADDITIONAL
ICE ACCUMULATIONS WILL BE UP TO A TENTH OF AN INCH.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED...
AS THE LARGE WINTER STORM MOVES THROUGH THE REGION FROM TONIGHT
THROUGH CHRISTMAS DAY.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL AND WEBINAR HAS BEEN SCHEDULED FOR 1 PM CST
THIS AFTERNOON.
MNZ079-WIZ017-029-032>034-241200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
551 AM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
NORTH CENTRAL WISCONSIN...AND SOUTHEAST MINNESOTA
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT. A MIXTURE OF
FREEZING RAIN AND SNOW WILL FALL ACROSS THE AREA. TOTAL SNOW
ACCUMULATIONS TONIGHT WILL LIKELY RANGE BETWEEN 1 AND 4 INCHES AND
ICE ACCUMULATIONS WILL BE UP TO A TENTH OF AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM 7 TO 12 INCHES. ADDITIONAL ICE ACCUMULATIONS WILL BE
UP TO A TENTH OF AN INCH.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED...
AS THE LARGE WINTER STORM MOVES THROUGH THE REGION FROM TONIGHT
THROUGH CHRISTMAS DAY.
.EMERGENCY MANAGEMENT COORDINATION...
A CONFERENCE CALL AND WEBINAR HAS BEEN SCHEDULED FOR 1 PM CST
THIS AFTERNOON.
BOYNE
In the hours before
Local storm report, Dec 23, 9:21 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
921 AM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM FREEZING RAIN NEW HAMPTON 43.06N 92.31W
12/23/2009 E0.02 INCH CHICKASAW IA LAW ENFORCEMENT
HIGHWAY 63 NORTH OUT OF NEW HAMPTON IS 75-100 PERCENT ICE
COVERED. SLEET OCCURRING AT THE TIME OF REPORT.
&&
DANBLocal storm report, Dec 23, 10:18 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 AM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM FREEZING RAIN DECORAH 43.31N 91.79W
12/23/2009 E0.00 INCH WINNESHIEK IA LAW ENFORCEMENT
BURST OF MOD/HEAVY SNOW...THEN SWITCHED OVER TO FREEZING
RAIN.
&&
BROOKSLocal storm report, Dec 23, 10:52 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 AM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FREEZING RAIN 2 SSW SENECA 43.24N 90.98W
12/23/2009 E0.00 INCH CRAWFORD WI LAW ENFORCEMENT
PERIODS OF SLEET...CHANGED TO LIGHT RAIN. ALSO HAVE
DRIFTING SNOW COLLECTING ON ROADS. VERY SLICK ROAD
CONDITIONS ALONG HWY 27.
&&
BROOKSSpecial weather statement, Dec 23, 11:52 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CST WED DEC 23 2009
MNZ086>088-094>096-WIZ041-053-232000-
DODGE-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-VERNON-WINONA-
1152 AM CST WED DEC 23 2009
...EXPECT SOME ICY SPOTS ON ROADS THIS AFTERNOON...
OCCASIONAL LIGHT FREEZING DRIZZLE...COMBINED WITH LIGHT SNOW AND
SOME SLEET...WILL OCCUR ACROSS THE AREA THIS AFTERNOON. A LIGHT
GLAZING OF ICE COULD CAUSE SOME ICY SPOTS...ESPECIALLY ON SECONDARY
ROADS AND ON BRIDGES. TRAVELERS ARE ADVISED TO BE ALERT FOR CHANGING
ROAD AND WEATHER CONDITIONS.
THOMPSON
Winter Storm, Grant
- When
- December 23, 2:55 PM CST to December 25, 4:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Freezing rain hit the area on the 23rd of December before changing over to snow overnight. A glaze of ice was covering trees in Platteville and streets were like a skating rink.
Winter Storm, Vernon
- When
- December 23, 4:00 PM CST to December 25, 4:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
The worst impact was from an area of freezing rain that moved into the area on the 23rd of December before changing over to snow later that night. Ice accumulations of a quarter of an inch were reported in Westby on top of 3.5 inches of snow.
Winter Storm, Jackson
- When
- December 23, 4:15 PM CST to December 25, 4:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
The worst impact was from an area of freezing rain that moved into the area on the 23rd of December before changing over to snow later that night. Ice accumulations were reported to be a quarter of an inch in the town of Taylor.
Winter Storm, Clark
- When
- December 23, 5:00 PM CST to December 25, 4:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
The worst impact was from an area of freezing rain that moved into the area on the 23rd of December before changing over to snow later that night. A quarter of an inch of sleet was on top of 2.0 inches of snow near Neillsville. Slick road conditions were reported throughout the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Kansas, December 23 to 26, 20092 deaths · 6 injured · $77,000 · 17 events
- Tornadoes and Flash Flooding in Texas, December 23 to 24, 20092 injured · $11 million · EF3 · 24 events
- Blizzard and Winter Storm in Texas, December 23 to 24, 20091 death · 6 injured · $930,000 · 31 events
- Flash Flooding and Debris Flows in Arkansas, December 23 to 31, 20095 injured · $46 million · 84 events
- Heavy Snow and Winter Weather in Kansas, December 23, 20091 death · 8 injured · $80,000 · 8 events
- Winter Storm and Winter Weather in Minnesota, December 23 to 28, 20091 death · $15,000 · 15 events
- Ice Storm in Iowa, December 23 to 24, 2009$15 million · 18 events
- Tornado and Flash Flooding in Arkansas, December 23 to 24, 2009$335,000 · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, December 23 to 26, 200956 events
- Winter Storm in Minnesota, December 23 to 26, 200941 events
- Blizzard in South Dakota, December 23 to 26, 2009$10,000 · 24 events
- Blizzard in South Dakota, December 23 to 26, 200924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202032, 202033, 202035, 202034.